High Wind, Southwest Mountains
- When
- May 26, 9:41 AM MST to 9:42 AM MST
- Where
- Southwest Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
A 58 mph wind gust was reported near Red Hill.
The combination of a dryline across eastern New Mexico and an upper level low pressure system over the Great Basin produced isolated severe storms over the eastern plains. Meanwhile high winds impacted much of central and western New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The combination of a dryline across eastern New Mexico and an upper level low pressure system over the Great Basin produced isolated severe storms over the eastern plains. Meanwhile high winds impacted much of central and western New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 26, 2:52 AM MST, 6 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 352 AM MDT SAT MAY 26 2012 ...STRONG POTENTIALLY DAMAGING WINDS EXPECTED THIS AFTERNOON AND TONIGHT ... .DISCUSSION...DEEP/UNSEASONABLY COLD UPPER LEVEL LOW EMERGING EAST OF THE SOUTHERN SIERRA NEVADA EARLY THIS MORNING FORECAST TO PIVOT NORTHEAST AND ACCELERATE TOWARD THE NORTHERN ROCKIES TONIGHT. REGION OF STRONG HEIGHT FALLS FOCUSED ALONG THE LOWER COLORADO RIVER VALLEY SOUTH OF KLAS THIS MORNING TO SHIFT NEWD OVER EASTERN UTAH LATER TODAY. THIS WILL RESULT IN RAPID/INTENSE LEE-SIDE CYCLOGENESIS IN THE VICINITY OF KCYS DURING THE AFTERNOON....WITH THE ASSOCIATED SURFACE COLD FRONT PUSHING INTO FAR WESTERN NEW MEXICO BY MID-AFTERNOON. THE PACIFIC FRONT WILL THEN SWEEP THE REMAINDER OF CENTRAL/WESTERN NEW MEXICO DURING THE EVENING AND EASTERN AREAS SUNDAY AM. GIVEN STRENGTH OF THE LOW LEVEL BAROCLINIC ZONE PRESSING EASTWARD INTO FAR WESTERN NEW MEXICO THIS AFTERNOON AND 700 MB WINDS OF 35-50 KTS OVERSPREADING MUCH OF THE WEST AND NORTH...HIGH WIND THREAT APPEARS TO BE A LOCK. POTENTIALLY DAMAGING WINDS LIKELY THIS PM ALONG/WEST OF THE DIVIDE TO INCLUDE THE GRANTS-GALLUP CORRIDOR AS WELL AS THE CHUSKA MOUNTAINS AND MUCH OF THE NW QUARTER. THE SURFACE FRONT LOOKS TO PUSH INTO THE CENTRAL VALLEYS DURING THE EVENING...A COUPLE HOURS AFTER SUNSET. DEEP PRE-FRONTAL MIXING WILL RESULT IN STRONG WINDS ALONG THE ABQ-SAF CORRIDOR...BUT TYPICALLY THE STRONGEST WINDS ARE ASSOCIATED WITH FROPA WHICH WILL BE NOT WELL PHASED WITH PEAK MIXING. THIS SUBTLE TIMING DIFFERENCE MAY SAVE THE RIO GRANDE VALLEY FROM THE WORST OF THE WIND...BUT UGLY ENOUGH. PUZZLED WHY MODELS ARE NOT MAINTAINING AT LEAST ADVISORY LEVEL SPEEDS ALONG/EAST OF THE SANDIA/MANZANO AND SANGRES TONIGHT... ESPECIALLY THE NE HIGHLANDS AND CENTRAL HIGH PLAINS. THE PATTERN AND PAST ANALOGS CERTAINLY SUPPORT A HIGH WIND THREAT WITH AN IMPRESSIVE MSLP GRADIENT AND STRONG/VEERING MID-LEVEL FLOW...ALBEIT TRENDING WEAKER WITH TIME. DECIDED TO STRETCH THE WARNING FOR THE ABOVE MENTIONED AREAS TO 12Z SUN...WHILE WINDS QUICKLY DIMINISH ACROSS THE WEST AS THE COOLER AIR MASS DEEPENS. MUCH LESS WIND ON SUNDAY ACROSS THE CENTRAL AND WEST...BUT CONTINUED WINDY FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD. MEANWHILE... HIGHER DEW POINTS HAVE SPREAD FARTHER WEST ACROSS EC/SE NEW MEXICO. ONLY PATCHY STRATUS NOTED JUST SOUTHEAST OF OUR AREA WHICH SUGGESTS THE MOISTURE IS QUITE SHALLOW. THAT SAID...BOUNDARY LAYER WINDS TO REMAIN SELY AND THROUGH LATE MORNING BEFORE VEERING SO POTENTIAL FOR SOME DEEPER MOISTURE TO ADVECT FARTHER NORTH/WEST. SHARPENING DRYLINE WILL PROVIDE A FOCUS FOR TSRA DEVELOPMENT FAR EAST...AND THE MODELS ARE SUPPORTIVE OF THIS SCENARIO. COULD BE A FEW STRONG/SEVERE STORMS THIS AFTERNOON/EVENING FROM THE CLOVIS/PORTALES AREA SOUTH IF MOISTURE PROFILES IMPROVE THROUGH THE MORNING. OTHERWISE WILL MAINTAIN LOW CHC POPS ACROSS THE FAR EAST THIS PM THROUGH EARLY SUNDAY BEFORE LOW LEVEL DRYING DOMINATES IN WAKE OF THE PACIFIC FRONTAL BOUNDARY. GRADIENTS RELAX ON MEMORIAL DAY AND INTO EARLY NEXT WEEK AS WEAK HIGH PRESSURE BUILDS OVER THE REGION. PARED POPS BACK ACROSS THE EAST ON MONDAY BUT JUST ENOUGH LOW LEVEL MOISTURE SLOSHING ACROSS THE EASTERN PLAINS TO MAINTAIN LOW POPS MON/TUE. BACKDOOR COLD FRONT FOR MID WEEK COULD BOOST POPS IN THE EAST AND SPREAD THEM WESTWARD. KJ && .AVIATION... WIND AND SMOKE TO BE THE MAIN AVIATION HAZARDS TODAY. RECENT PIREP INDICATES THAT SMOKE CONTINUES TO BE A PROBLEM ACROSS WESTERN PORTIONS OF THE STATE...ESPECIALLY FROM THE GILA REGION NORTH TO THE AREA BETWEEN KGNT AND KABQ AND AS FAR NORTH AS K4SL AND KLAM. SOUTH TO SOUTHWEST WINDS WILL PICK UP DRAMATICALLY THIS MORNING...INITIALLY FAVORING THE WESTERN AND NORTHERN HIGHER TERRAIN THEN MOST AREAS WITH SPEEDS OF 30 TO 40 KTS COMMON AND GUSTS TO 55 KTS WITH LESS WIND ACROSS THE SOUTHEAST. BOTH SMOKE AND BLOWING DUST WILL RESTRICT VISIBILITIES AT TIMES. AWW IS LIKELY AT KABQ. COLD FRONT WILL MOVE INTO THE NORTHWEST CORNER OF THE STATE LATE THIS AFTERNOON AND INTO THE EVENING. THIS WILL PUSH THE SMOKE PLUME TO THE EAST INCLUDING THE CENTRAL VALLEY AND EAST HIGHLANDS. WINDS TO REMAIN STRONG OVER AND EAST OF THE NORTHERN AND CENTRAL HIGH TERRAIN THOUGH SUNDAY MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05 && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY ACROSS ALL OF NORTHERN AND CENTRAL NEW MEXICO...AND ACROSS THE CENTRAL AND EASTERN ZONES ON SUNDAY... UPPER LEVEL LOW DEEPENING OVER THE GREAT BASIN WITH A MAINLY SOUTHWEST GRADIENT STRENGTHENING OVER NEW MEXICO. DRY SLOT AHEAD OF THE TROUGH BUT DEW POINTS INCREASING ACROSS THE EASTERN PLAINS. WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP AGAIN TODAY AS SOUTH TO SOUTHWEST WINDS INCREASE DRAMATICALLY DURING THE MORNING HOURS...WITH SPEEDS OF WINDS OF 30 TO 55 KTS BY MID AFTERNOON. SOME EXTREME CONDITIONS POSSIBLE BY AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE EXTREME EAST. A FRONT MOVING INTO THE NORTHWEST LATE IN THE DAY WILL SHIFT THE WINDS...AND THE SMOKE PLUME...TO MORE NORTHEASTERLY ORIENTATION. LOOKS LIKE WINDS COULD STAY STRONG OVER AND TO THE EAST OF THE CENTRAL HIGH TERRAIN...MAINLY NORTH OF INTERSTATE 40. OVERNIGHT RH RECOVERIES TO BE POOR ALL AREAS BUT THE EASTERN PLAINS. BY SUNDAY THE TROUGH AXIS REACHES THE FOUR CORNERS. WINDS RELAX ACROSS THE WEST BUT A DECENT SURFACE GRADIENT WILL MAINTAIN GUSTY SOUTHWEST WINDS OVER AND EAST OF THE CENTRAL HIGH TERRAIN. DRY AIR MOVES FROM WEST TO EAST IN THE WAKE OF THE FRONT...SCOURING OUT THE HIGHER DEW POINTS ARCOSS THE EAST. MIN RH TO BE IN THE SINGLE DIGITS ALL AREAS WITH CRITICAL FIRE WEATHER CONDITIONS FROM THE CENTRAL MOUNTAIN EAST. CONFIDENCE WAS HIGH ENOUGH TO UPGRADE THE WATCH TO A WARNING. OVERNIGHT RH RECOVERIES SUNDAY NIGHT LOOK TO BE MAINLY POOR...WITH SOME FAIR VALUES ACROSS THE HIGH TERRAIN OF THE NORTH. CHILLY AIR MOVES WITH WITH SUB FREEZING TEMPERATURES ACROSS THE WESTERN AND NORTHERN HIGH TERRAIN. DRY CONDITIONS TO PERSIST MONDAY AND TUESDAY WITH SINGLE DIGIT MIN RH VALUES ALL AREAS. ZONAL FLOW ALOFT WILL SUPPORT WEST TO SOUTHWEST SURFACE WINDS THAT ARE EXPECTED TO REMAIN BELOW CRITICAL THRESHOLDS. RH RECOVERS LOOK TO BE VERY POOR ACROSS THE WEST WITH FAIR VALUES LIMITED TO THE EXTREME EASTERN AREAS. GFS DEPICTS A BACK DOOR FRONT INTO THE NORTHEAST LATE WEDNESDAY MOVING THROUGH THE EASTERN PLAINS OVERNIGHT AND POSSIBLY TO THE CONTINENTAL DIVIDE BY THURSDAY. THUS...A FAIRLY SIGNIFICANT MOISTURE GRADIENT LOOKS TO BE IN PLACE THURSDAY AND FRIDAY WITH VERY DRY CONDITIONS ACROSS THE WEST AND HIGHER MOISTURE ACROSS THE EAST. 05 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 86 38 69 36 / 5 5 0 0 DULCE........................... 82 33 64 29 / 5 5 0 0 CUBA............................ 85 37 67 34 / 0 5 0 0 GALLUP.......................... 79 30 65 25 / 5 0 0 0 EL MORRO........................ 77 32 65 30 / 5 0 0 0 GRANTS.......................... 82 36 68 28 / 0 0 0 0 QUEMADO......................... 78 37 68 32 / 0 0 0 0 GLENWOOD........................ 85 41 76 44 / 0 0 0 0 CHAMA........................... 78 34 61 31 / 10 5 0 0 LOS ALAMOS...................... 82 46 68 40 / 0 5 0 0 PECOS........................... 83 47 70 42 / 0 5 0 0 CERRO/QUESTA.................... 80 39 65 31 / 0 0 0 0 RED RIVER....................... 73 37 58 28 / 0 5 0 0 ANGEL FIRE...................... 75 37 62 28 / 0 5 0 0 TAOS............................ 83 38 69 28 / 0 0 0 0 MORA............................ 83 43 70 36 / 0 5 0 0 ESPANOLA........................ 87 44 73 38 / 0 5 0 0 SANTA FE........................ 83 45 71 37 / 0 0 0 0 SANTA FE AIRPORT................ 86 45 73 37 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 86 52 75 46 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 89 54 76 49 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 91 52 79 46 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 90 52 77 47 / 0 0 0 0 LOS LUNAS....................... 90 53 79 45 / 0 0 0 0 RIO RANCHO...................... 90 52 76 46 / 0 0 0 0 SOCORRO......................... 93 55 85 50 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 83 48 72 43 / 0 0 0 0 TIJERAS......................... 85 47 74 43 / 0 0 0 0 MORIARTY/ESTANCIA............... 86 46 73 39 / 0 5 0 0 CLINES CORNERS.................. 85 47 72 42 / 0 5 0 0 GRAN QUIVIRA.................... 86 51 76 42 / 0 5 0 0 CARRIZOZO....................... 88 55 80 49 / 0 5 0 0 RUIDOSO......................... 81 56 75 50 / 10 10 0 0 CAPULIN......................... 85 46 74 36 / 5 20 0 0 RATON........................... 91 47 77 37 / 0 10 0 0 SPRINGER........................ 90 48 77 38 / 0 10 0 0 LAS VEGAS....................... 86 47 74 37 / 0 5 0 0 CLAYTON......................... 92 56 84 47 / 20 20 5 0 ROY............................. 91 54 79 43 / 5 20 0 0 CONCHAS......................... 93 57 85 47 / 10 20 0 0 SANTA ROSA...................... 94 59 85 47 / 10 10 0 0 TUCUMCARI....................... 97 61 89 49 / 20 20 5 0 CLOVIS.......................... 92 60 89 52 / 30 20 10 5 PORTALES........................ 93 62 90 51 / 30 20 10 5 FORT SUMNER..................... 97 62 91 49 / 20 20 0 0 ROSWELL......................... 95 63 96 55 / 20 20 5 0 PICACHO......................... 91 59 86 52 / 10 10 0 0 ELK............................. 86 58 81 52 / 10 10 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM NOON TODAY TO 6 AM MDT SUNDAY FOR THE FOLLOWING ZONES...NMZ512>516-521>524-527>529. RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>109. RED FLAG WARNING FROM 10 AM TO 8 PM MDT SUNDAY FOR THE FOLLOWING ZONES...NMZ103-104-107-108. HIGH WIND WARNING FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ501>508-510-511-517>520-530>533. WIND ADVISORY FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ509-526-534-537-539. && 41/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 548 AM MDT SAT MAY 26 2012 NMZ501>540-271200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 548 AM MDT SAT MAY 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG...POTENTIALLY DAMAGING WINDS WILL DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. GUSTS UP TO 60 MPH OR GREATER ARE LIKELY ACROSS MUCH OF THE WEST AND NORTH. THE THREAT OF HIGH WIND WILL SHIFT TO AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TONIGHT INTO EARLY SUNDAY. CRITICAL IF NOT EXTREME FIRE WEATHER CONDITIONS WILL PERSIST AREAWIDE. STRENGTHENING SOUTHWESTERLY TRANSPORT WINDS WILL CONTINUE TO CARRY SMOKE FROM THE GILA REGION TOWARD THE NORTHEAST. COMMUNITIES MOST SIGNIFICANTLY IMPACTED TODAY INCLUDE BUT ARE NOT LIMITED TO QUEMADO...QUEMADO LAKE...MAGDALENA...ALAMO...ACOMA PUEBLO...GRANTS...AND CUBA. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE ACROSS THE FAR EASTERN PLAINS. A FEW OF THESE COULD BE STRONG OVER EASTERN CHAVES...ROOSEVELT AND CURRY COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF THE EASTERN PLAINS ON SUNDAY WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. MUCH LIGHTER WINDS AND HIGHER HUMIDITIES ARE EXPECTED ACROSS THE WEST ON SUNDAY. THE WEATHER PATTERN WILL IMPROVE MARKEDLY BEGINNING MEMORIAL DAY AND BEYOND AS THE THREAT OF HIGH WIND DIMINISHES AND MOISTURE LEVELS INCREASE FROM EAST TO WEST. .SPOTTER INFORMATION STATEMENT... CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS OR ANY DAMAGE OR SIGNIFICANT IMPACTS RELATED TO HIGH WIND. 41
The Cannon AFB radar (KFDX), 90 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
7 high wind, 2 hail. Local standard time, as filed.
A 58 mph wind gust was reported near Red Hill.
Peak wind gust to 59 mph on several occasions at the Las Vegas ASOS.
A 61 mph wind gust was reported 6 miles northwest of Fruitland.
Sustained winds over 40 mph were reported for several hours at Raton.
Gusts up to 64 mph were reported on several occasions at Raton.
Penny size hail reported 4 miles north of Causey.
Wind gust occurred within post frontal airmass.
A gust to 77 mph was reported by the Amistad cooperative observer.
Nickel size hail reported 3.5 miles southwest of Tucumcari.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373933, 373934, 373936, 373942, 373938, 373355, 373951, 375812, 373356.